EconPapers    
Economics at your fingertips  
 

Legal Advertising and Frivolous Lawsuits

Yannick Gabuthy and Eve-Angeline Lambert

Journal of Institutional and Theoretical Economics (JITE), 2018, vol. 174, issue 3, 570-593

Abstract: Following a recent wave of deregulation, lawyers now use a large variety of media to advertise their services. A common argument against this increasing reliance on advertising is that it might stir up frivolous lawsuits. In this article, we investigate the relevance of this argument by developing an asymmetric information game of litigation. The main results show that this stirring-up effect does not necessarily occur in equilibrium and advertising may improve welfare by decreasing the social cost of accidents. Therefore, the liberalization of legal advertising should not necessarily be considered as a threat to the efficiency of the tort system.

Keywords: litigation; advertising; deterrence; frivolous lawsuits (search for similar items in EconPapers)
JEL-codes: K13 K41 M37 (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/legal-adver ... 101628jite-2018-0006 (text/html)
Fulltext access is included for subscribers to the printed version.

Related works:
Working Paper: Legal Advertising and Frivolous Lawsuits (2018)
Working Paper: Legal Advertising and Frivolous Lawsuits (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:sici:0932-4569(201809)174:3_570:laafl_2.0.tx_2-2

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

DOI: 10.1628/jite-2018-0006

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2019-03-31
Handle: RePEc:mhr:jinste:urn:sici:0932-4569(201809)174:3_570:laafl_2.0.tx_2-2